Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Raleigh, NC

May 22, 2004Harnett County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 22, 2004, 7:24 PM EDT for Harnett County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 7:24 PM EDT (23:24 UTC)
Expired
May 22, 2004, 8:00 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 61 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 222324
SVRRAH
NCC085-230000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER PINEVIEW...MOVING NORTHEAST AT 10 MPH.    
  NICKEL SIZED HAIL IS LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PINEVIEW AND RURAL CENTRAL HARNETT COUNTY

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3535 7920 3522 7904 3544 7877 3542 7902

$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:39 PM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, May 22, 1:39 PM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
139 PM EDT SAT MAY 22 2004

.DISCUSSION...
SHORT TERM...A WEAK PIEDMONT TROUGH IS REVEALED BY AN ENHANCED
CUMULUS FIELD AND A SURFACE WIND SHIFT NEAR A LINE FROM ROXBORO TO
PITTSBORO TO WADESBORO.  SURFACE MOISTURE APPEARS TO BE POOLING TO
THE EAST OF THIS LINE WITH DEW POINTS ABOVE 70 FROM THE WESTERN
SANDHILLS TO THE TRIANGLE AND NORTHERN COASTAL PLAIN.  THIS AREA
SHOULD BE PRIME FOR CONVECTIVE INITIATION THIS AFTERNOON. MODELS
SUGGEST MORE QPF OVERNIGHT...BUT UNLIKE LAST EVENING AND NIGHT...
THE ABSENCE OF BOUNDARIES OR MESOSCALE SYSTEMS OTHER THAN CONVECTIVE
OUTFLOW FROM INDIVIDUAL DAYTIME STORMS...IT MAY BE DIFFICULT TO
SUSTAIN DEEP CONVECTION OVERNIGHT.  AS PREVIOUS...POPS WILL SHOW
DECREASE IN COVERAGE LATE EVENING FROM 30 TO 10 PERCENT AROUND
MIDNIGHT.

SUNDAY THROUGH TUESDAY...AGAIN...FEW IF ANY DISCRIMINATING FACTORS
BETWEEN EACH DIURNAL CYCLE REGARDING COVERAGE BY LATE DAY SHOWERS
AND THUNDERSTORMS.  THE WEAK PIEDMONT TROUGH REMAINS EMBEDDED IN THE
RIDGE FLOW PATTERN WITH THE SURFACE RIDGE AXIS EXTENDING FROM THE
DELTA REGION TO SOUTHEAST OF BERMUDA.  THERE IS LITTLE CONTINUITY IN
THE WEAK SHEAR ZONES DEPICTED IN THE MODELS AT 500 MB.  FUTURE
MESOSCALE CONVECTIVE SYSTEMS IN THE OHIO VALLEY COULD PLAY A ROLE AT
SOME POINT...BUT IT IS UNCLEAR AT THIS POINT.  FORECASTS WILL REMAIN
LARGELY THE SAME WITH A DIURNAL CYCLE OF SCATTERED SHOWERS AND TSTMS
EACH DAY AND PERSISTENCE AS A GUIDE TO MAX/MIN TEMPERATURES. -RFG

WED THROUGH SAT...LATEST GUIDANCE SHOWING LESS AMPLITUDE ON UPPER
TROF SCHEDULED FOR MIDWEEK. FLOW IS BASICALLY ZONAL WED...WHICH
DELAYS OR MAY EVEN PREVENT THE BACKDOOR SURFACE FRONT FROM ADVANCING
SOUTH OF THE AREA. DUE TO THIS UNCERTAINTY...WILL ACCEPT HPCS
EXTENDED PROGS AND NOT MAKE ANY MAJOR CHANGES TO THE EXTENDED.
THIS WILL CONTINUE THE SMALL CHANCE POPS...WHICH MAY BE INCREASED IN
A DAY OR SO...FOR THU....AND DRY AND A TOUCH COOLER FRI ASSUMING THE
FRONT MAKES IT THAT FAR SOUTH. RIDGING TO THE SOUTH WOULD PUT US
BACK IN THE HEAT...85-90...FOR NEXT WEEKEND. -MLM
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RFG/MLM
Hazardous weather outlook, May 22, 4:20 AM EDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
420 AM EDT SAT MAY 22 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-220820-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
420 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THIS EVENING. SOME OF THE STORMS COULD PRODUCE
FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY
WINDS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED SUNDAY THROUGH THURSDAY...SOME OF WHICH COULD PRODUCE
FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY
WINDS...AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED.

In the hours before

Special weather statement, May 22, 6:03 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EDT SAT MAY 22 2004

NCZ027-041>043-077-222235-
HARNETT NC-JOHNSTON NC-NASH NC-WAKE NC-WILSON NC-
INCLUDING THE CITIES OF...CARY...DOWNTOWN RALEIGH...LILLINGTON...
NASHVILLE...ROCKY MOUNT...SMITHFIELD AND WEST RALEIGH
603 PM EDT SAT MAY 22 2004

...A CLUSTER OF STORMS WILL PRODUCE TORRENTIAL DOWNPOURS...

STRONG STORMS WILL AFFECT AREAS FROM LILLINGTON NORTHEAST THROUGH
ANGIER AND HIGHWAY 50 TOWARD CLAYTON AND COATS CROSSROADS THROUGH 7
PM. ANOTHER STRONG STORM WILL AFFECT SOUTHERN NASH COUNTY SOUTH OF
MIDDLESEX. VERY HEAVY DOWNPOURS PRODUCING STREET FLOODING AND PEA TO
MARBLE SIZE HAIL ARE POSSIBLE WITH THESE STORMS. DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED.

OTHER ISOLATED STORMS WILL CONTINUE TO POP UP QUICKLY ACROSS THE
AREA THROUGH THE EARLY EVENING HOURS... SO KEEP AN EYE ON THE SKY.
IF YOU SEE OR HEAR A STORM NEARBY... STOP ANY OUTDOOR ACTIVITIES AND
MOVE INSIDE IMMEDIATELY.

GIH
Special weather statement, May 22, 6:30 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT SAT MAY 22 2004

NCZ038-222315-
DAVIDSON NC-
630 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS OVER WESTERN DAVIDSON COUNTY...

AT 630 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 15
MILES SOUTHWEST OF LEXINGTON... OR OVER LAKEVIEW AND CHURCHLAND...
MOVING SLOWLY NORTH AT 10 MPH. THESE STORMS WILL AFFECT LINWOOD AND
LEXINGTON THROUGH 715 PM.

FREQUENT LIGHTNING WILL POSE A SIGNIFICANT HAZARD WITH THESE STORMS.
GUSTY WINDS TO 40 MPH AND VERY HEAVY RAINFALL WILL OCCUR FOR 20 TO
30 MINUTES.

FIND SHELTER QUICKLY WHEN THUNDER IS FIRST HEARD OR THE SKY TURNS
DARK. MOVE AWAY FROM GOLF COURSES AND SWIMMING AREAS.

BADGETT
Special weather statement, May 22, 6:31 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EDT SAT MAY 22 2004

NCZ042-043-077-086-222305-
HARNETT NC-HOKE NC-JOHNSTON NC-WILSON NC-
INCLUDING THE CITIES OF...LILLINGTON AND SMITHFIELD
631 PM EDT SAT MAY 22 2004

...STORMS BETWEEN BARBEQUE AND LILLINGTON AND NEAR MOUNT PLEASANT
WILL LIKELY PRODUCE MARBLE SIZE HAIL...

STRONG STORMS WILL CONTINUE AFFECT AREAS FROM HOKE COUNTY NORTHEAST
THROUGH HARNETT AND JOHNSTON COUNTIES TO WILSON COUNTY THROUGH 715
PM. VERY HEAVY DOWNPOURS PRODUCING STREET FLOODING AND PEA TO MARBLE
SIZE HAIL ARE POSSIBLE WITH THESE STORMS. DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN ALSO BE EXPECTED.

OTHER ISOLATED STORMS WILL CONTINUE TO POP UP QUICKLY ACROSS THE
AREA THROUGH THE EARLY EVENING HOURS... SO KEEP AN EYE ON THE SKY.
IF YOU SEE OR HEAR A STORM NEARBY... STOP ANY OUTDOOR ACTIVITIES AND
MOVE INSIDE IMMEDIATELY.

GIH
Special weather statement, May 22, 6:45 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
645 PM EDT SAT MAY 22 2004

NCZ075-077-086-222345-
HARNETT NC-HOKE NC-MOORE NC-
645 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS WILL CONTINUE ACROSS MOORE... NORTHERN
HOKE... SOUTHWEST HARNETT... AND NORTHWEST CUMBERLAND COUNTIES
THROUGH 745 PM.

AT 645 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ALL OF SOUTHEAST MOORE COUNTY AND OVER NORTHERN HOKE AND SOUTHWEST
HARNETT COUNTIES. THE STRONGEST STORMS WERE OVER INVERNESS AND MOUNT
PLEASANT... OR ABOUT 10 MILES EAST OF SOUTHERN PINES... MOVING
NORTHEAST AT 10 MPH.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

SEEK SHELTER INDOORS AND AWAY FROM WINDOWS.

BADGETT
Special weather statement, May 22, 7:09 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
709 PM EDT SAT MAY 22 2004

NCZ021-230000-
FORSYTH NC-
709 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS OVER WESTERN FORSYTH COUNTY...

AT 709 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WEST BEND... OR ABOUT 10 MILES WEST OF WINSTON-SALEM... MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... WEST BEND...
NORTHWEST CLEMMONS... THE WEST SIDE OF WINSTON-SALEM... PFAFFTOWN.

FREQUENT LIGHTNING WILL POSE A SIGNIFICANT HAZARD WITH THESE STORMS.
GUSTY WINDS OF 30 TO 40 MPH AND VERY HEAVY RAINFALL WILL OCCUR.

FIND SHELTER INDOORS QUICKLY WHEN THUNDER IS FIRST HEARD. MOVE AWAY
FROM OPEN FIELDS AND WATER.

BADGETT
Special weather statement, May 22, 7:19 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
719 PM EDT SAT MAY 22 2004

NCZ043-230001-
WILSON NC-
719 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS OVER WILSON COUNTY...

AT 719 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BLACK CREEK... SARATOGA... AND DRIVERS STORE... MOVING NORTHEAST AT
15 MPH. OTHER STRONG THUNDERSTORMS WERE 4 MILES WEST OF ELM CITY AND
5 MILES SOUTHWEST OF LUCAMA. THESE STORMS WERE ALSO MOVING SLOWLY
NORTHEAST.

FREQUENT LIGHTNING WILL POSE A SIGNIFICANT HAZARD WITH THESE STORMS
AS THEY DRIFT ACROSS WILSON COUNTY THROUGH 800 PM.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH IN THIRTY
MINUTES CAN BE EXPECTED IN THESE AREAS ALONG WITH GUSTY WINDS TO 35
MPH.

TAKE SHELTER INDOORS UNTIL THESE STORMS PASS.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:48 PM EDTSevere Thunderstorm WarningRAHHarnett27 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.